Missouri, 2014

Winter Weather in Missouri, January 6, 2014

January 6, 2014 · NWS EAX · 1 event in 1 county or zone

After several inches of snow fell across the area roads remained snow packed and icy. A vehicle slid off an icy curve and slammed head-on into a snow plow treating and clearing roads from the earlier snow fall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After several inches of snow fell across the area roads remained snow packed and icy. A vehicle slid off an icy curve and slammed head-on into a snow plow treating and clearing roads from the earlier snow fall. Two occupants of the vehicle were injured in the incident, and a young boy was killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 6, 5:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 6, 5:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CST Mon Jan 6 2014

.SHORT TERM...(Today through Tuesday)
Issued at 303 AM CST MON JAN 6 2014

Coldest of the arctic air that will affect the forecast area is
currently in place, with H85 temperatures nearing -30C. A bitterly
cold day is expected, with high temperatures struggling to reach the
five below zero to five above range. Northwesterly winds will remain
brisk and result in wind chill values during the daylight hours
continuing to be dangerous. A wind chill warning for the worst of
the conditions in the forecast area and a recently issued wind chill
advisory (for wind chills of -15F to -24F) will remain valid for the
area through mid-morning Tuesday. As the surface high shifts to the
east overnight, winds will become southerly. Temperatures should
respond with a gradual warming trend after midnight, although
readings will still be well below normal and many remaining below
zero. As an H85 warm nose moves toward the area, highs on Tuesday
will be around 25 degrees warmer than Monday. While these
temperatures will ultimately remain below seasonal levels, readings
will certainly be more tolerable in the 20s to lower 30s. Otherwise
for appreciable weather, models along with upstream surface
observations and satellite imagery suggest some stratus should slide
into the northeast/east quarter of the forecast area today. There is
a chance of a few flurries associated with the low cloud cover,
although no accumulation is expected.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 303 AM CST MON JAN 6 2014

Temperatures will gradually warm from mid-week through the weekend
as zonal flow builds across the central CONUS, then transitions to
southwest flow aloft as a trough pushes eastward over the Rockies by
early Friday. A dusting of snow is possible on Wednesday into early
Thursday morning as a weak shortwave trough lifts through portions
of southern Missouri, but most of the moisture and better lift will
remain south of the forecast area.

Another round of precipitation is possible Friday and Friday night
as the longwave trough pushes out of the Rockies and into the
central CONUS, but the best moisture and thus the more substantial
precipitation may again linger in the southeastern half of the
state. Precipitation type is questionable with most model solutions
advecting above zero 850 mb temperatures into the majority of the
CWA by Friday morning, and keeping them there until at least late
Friday night behind the main trough axis. Have included a period of
all rain Friday afternoon, and kept some hedging with rain or snow
wording during the remainder of the Friday - Friday night timeframe.
Additional rain or snow is possible as another cold front drops into
the region Sunday night or Monday, but remains a bit too far out to
pin down.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 516 AM CST MON JAN 6 2014

VFR conditions are expected at terminals. Northwesterly winds will
gradually back and decrease in speed by this evening. Some patchy
stratus may be possible during the day, although model differences
and upstream observations lend a higher uncertainty with scenario.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING until 6 PM CST this evening FOR KSZ102.

     WIND CHILL ADVISORY from 6 PM this evening to 9 AM CST Tuesday
     FOR KSZ102.

     WIND CHILL WARNING until Noon CST today FOR KSZ025-057-060-
     103>105.

     WIND CHILL ADVISORY from Noon today to 9 AM CST Tuesday FOR
     KSZ025-057-060-103>105.

MO...WIND CHILL WARNING until 6 PM CST this evening FOR MOZ001>004-
     011>014-020>023-030>033-039-040-046.

     WIND CHILL ADVISORY from 6 PM this evening to 9 AM CST Tuesday
     FOR MOZ001>004-011>014-020>023-030>033-039-040-046.

     WIND CHILL WARNING until Noon CST today FOR MOZ028-029-037-038-
     043>045-053-054.

     WIND CHILL ADVISORY from Noon today to 9 AM CST Tuesday FOR
     MOZ028-029-037-038-043>045-053-054.

     WIND CHILL WARNING until 9 AM CST Tuesday FOR MOZ005>008-015>017-
     024-025.

&&

SHORT TERM...Blair
LONG TERM...Laflin
AVIATION...Blair
Hazardous weather outlook, Jan 6, 4:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CST MON JAN 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
447 AM CST MON JAN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
January 6, 8:00 AM CST
Where
Buchanan forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

After several inches of snow fell across the area roads remained snow packed and icy. A vehicle slid off an icy curve and slammed head-on into a snow plow treating and clearing roads from the earlier snow fall. Two occupants of the vehicle were injured in the incident, and a young boy was killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Buchanan2014-01-062MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482572.